Waterloo regional police say five people have died from suspected overdoses in the past week.

Officials say they're issuing a warning after reports of dark red/maroon or black fentanyl was discovered in the community.

According to police, dark red/maroon fentanyl can cause breathing problems and cardiac issues, while black fentanyl leads to long-lasting sedation.

1/4 - Five suspected overdose deaths in @RegionWaterloo in one week. Warning issued after reports of a dark red/maroon and black #fentanyl circulating in the community. pic.twitter.com/nQaaybEBen

— Waterloo Regional Police (@WRPSToday) November 3, 2020

The Waterloo Region Integrated Drug Strategy also shared the warning, encouraging people to use the Consumption and Treatment Services Site on Duke Street in Kitchener or to use with someone they trust.

The site is open daily from 9 a.m. to 9 p.m. and recently moved into an upgraded facility.

People should also keep naloxone with them if they plan to use drugs, police say.

Officials reported a total of 123 non-fatal overdoses in the month of October.

Region of Waterloo Paramedics said emergency crews, including paramedics and police, responded to 239 opioid overdoses in September and October, which was more than double the total from the same time period in 2019.

There have been 78 suspected overdose deaths to date in 2020.

In September & October @ROWParamedics and @WRPSToday responded to 239 opioid overdoses, more than double the totals from same period in 2019. Suspected opioid deaths so far in 2020 sit at 78. Don’t use alone, grab a free Naloxone kit and call 911 right away when witnessing an OD. pic.twitter.com/TO6p1DP6rS

— Region of Waterloo Paramedic Services (@ROWParamedics) November 3, 2020